I am a big weenie when it comes to medicines. It almost always takes the "smaller" dose (except in the case of Benedryl causing sleep). And if there is a side effect, I hate even contemplating it because I don't want to get it. But throw in a cancer diagnosis and a bunch of toxic sludge, aka chemotherapy, and I am a big hot mess! There was actually a little workshop just prior to the start of my chemo that was intended to help people manage the chemo side effects. While I did want to be aware of what MIGHT happen, I was also very confident that everyone has a different response/reaction and I prayed that I just might be a lucky one.
Yeah, well, not so lucky. I hate whining about it because I know that there are people enduring much worse treatments right now. There are children going through cancer treatment and they don't even understand why. But I guess I am thinking that I need to get this out there in order to be up-front, honest and also to just document my journey for myself (because some day I might want to remember how crappy I am feeling?!?!?).
Anyway, after big chemo on Monday, I went back for a Neulasta shot on Tuesday. This shot helps me fight infections while undergoing chemotherapy. My link (see above) will give you more information just in case you like to learn about such things. I was also told to take Claritin for a week beginning on Tuesday in an effort to reduce the negative side effects from the shot, specifically bone pain. Bone pain? What the heck?!?! Yes. B.O.N.E. P.A.I.N. This was a completely unique experience and boy am I dreading another one of those little babies. Whew. That pain kicked in on Wednesday and continued through Thursday (maybe Friday?). It's all a blur.
Just when I thought it was "safe to go back in the water" because the bone pain had finally subsided, a whole new round of side effects became part of my own experience. I was dealing with a pretty big headache early on (which continued with little relief through the entire week) and the dr did suggest that I discontinue taking Zofran. I had only taken two doses in order to "stay ahead" of the nausea. Nausea hadn't really felt like a big problem. But now something was happening that caused me stomach distress. Additionally, muscle pain kicked in. And mouth sores began to make their presence known. Heartburn like nothing I had known (I've only had heartburn when pregnant and never have any trouble with it otherwise). Food and drinks tasted terrible and also caused more pain because of the sores in my mouth and throat. And fatigue. Did I mention FATIGUE???? Seriously, you cannot rest enough at this point in the journey. In fact, I didn't WANT to rest anymore. I wanted to sit up and participate in life and the rest of the world. But my body was saying "no way".
I took the advice of a fellow cancer survivor and got a prescription for phenergan (a generic actually) tablets and decided that the best way to attack these side effects was to just sleep it off. So I did that on Friday night and most of Saturday, with additional naps in between. Normally the phenergan is an anti-nausea, but I have had it after surgery before and I slept like a rock for 2 solid days. I decided that anti-nausea was a plus but the sleep aspect was just what I needed.
I also texted a new cancer-survivor (and oncology nurse) friend about how I was feeling and she was very helpful. She even called me on Saturday morning to discuss what was going on. She had explained via text that at first I had been dealing with the effects from the Neulasta injection, but now the Taxotere (chemo drug) was kicking in and causing it's own issues. This made sense, but sucked. A lot. And then she prayed for me. With me. While I was on the phone with her, she asked my God/Daddy/Father to wrap me up and comfort me. It was precious and helpful and I can't begin to tell you how much that meant when I was starting to reach the end of my rope.
Today I have returned from a mini-chemo session of just Herceptin (with a Benedryl and Tylenol appetizer) and came home with 3 more prescriptions. I've got something for reflux-type issues because the sores are all down the esophagus. Plus an antibiotic for a bacterial thing causing a rash on my back, chest, upper arms and my scalp (yes, the balding scalp isn't going to be pretty at this point). And a "magic mouthwash" to help with the mouth and throat sores as well. I'm doing my best to keep a chart of medicine I have to take or might need to take depending on a side effect, so keeping track of that is quite interesting. I've even searched for Apps that help cancer patients track side effects and medications, but the ones out there don't seem to have what I am looking for at the moment.
Again, I know that my family hears me whine (as did the nurse) and I really want to be positive and upbeat when I can, but today, I'm feeling pretty defeated. I just want to get through this and still try to find some time when I feel good and able to participate in fun things with the kids. I want to share moments with them and I miss them. But when I feel like this, I just want to crawl into bed and wait for it to all pass. The box of prescriptions and over-the-counter medicines is overflowing which makes me feel older than my 42 years. The combination of different problems is confusing and overwhelming since there are so many things going on all at once. I can't tell what is brought on by chemo, extra drugs or maybe even because I'm not eating the right foods or getting any physical activity.
So, I selfishly needed to post in order to ask for prayers to get me through this.
*That the side effects would be manageable by the means I have been given.
*That the sores in my mouth and throat would heal quickly so that I could find relief. Again, I know that others suffer more than I am suffering right now and so it feels terrible to even ask for the prayers, but I need to be honest, I am a mess. Emotionally I feel like I'm slipping. Physically I am worn down. I need to stay strong. I need to be positive for my friends and family and for my own well-being. But right now? I'm thinking a big cry and a giant tub of ice cream would be nice.
Praying for peace.